Alert archive / Louisiana / Special Weather Statements in 2016

Special Weather Statement, NWS Lake Charles, LA

December 31, 2016Iberia Parish, Saint Martin Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Dec 31, 2016, 5:49 PM CST for Iberia Parish, Saint Martin Parish, Vermilion Parish, Louisiana. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2016, 5:49 PM CST (23:49 UTC)
Expired
Dec 31, 2016, 7:15 PM CST
In force
86 min
Issued by
NWS Lake Charles, LA

Counties Iberia Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 137 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
622 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS84 KLCH 312349
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
549 PM CST SAT DEC 31 2016
 
LAZ044-045-052>055-010115-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-Vermilion LA-
Lafayette LA-St. Mary LA-
549 PM CST SAT DEC 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION...NORTHWESTERN ST.
MARTIN...IBERIA...NORTHWESTERN ST. MARY AND SOUTHEASTERN LAFAYETTE
PARISHES UNTIL 715 PM CST...

At 549 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Pelba to 11 miles southeast of
Rockefeller Wildlife Range. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette, New Iberia, Abbeville, Catahoula, Breaux Bridge, Franklin,
St. Martinville, Jeanerette, Kaplan, Forked Island, Intracoastal
City, Cypremort Point, Pecan Island, Avery Island, Broussard,
Youngsville, Baldwin, Erath, Delcambre and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2971 9162 2975 9160 2971 9184 2958 9176
      2967 9182 2957 9177 2950 9185 2962 9202
      2961 9205 2952 9198 2953 9199 2958 9205
      2958 9262 2977 9261 3042 9169 3040 9162
      3011 9147 3004 9126
TIME...MOT...LOC 2349Z 307DEG 15KT 3037 9177 2956 9264 

$$

Erickson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Dec 31, 4:37 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 31, 4:37 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
437 PM CST Sat Dec 31 2016

.DISCUSSION...
A large area of moderate rain with embedded heavier convective
cells continues to track eastward across southern LA. Back edge
has cleared east TX and west central LA, and should clear out of
SW LA over the next hour or two. The heaviest rain has just
pushed into the watch area over the past hour, and anticipate
similar or slightly higher rainfall totals than what was observed
over SE TX and SW LA, in the 2 to 3 inch range generally along and
south of the I-10 corridor. Hourly rates between 1 and 1.5 inches
per hour occurred in the heaviest showers, and this will be the
case farther east into the watch area as well. In addition, while
thunderstorm activity has remained isolated and mostly along the
coast or over the Gulf waters, there remains the possibility that
thunderstorms with similar or higher rainfall rates will occur a
bit farther inland and increase in number over the watch area as
the area of rain continues to move to the east. Nuisance
flooding of urban and/or poor drainage areas is possible in the
watch area the rest of this afternoon and into this evening.

Most of the rainfall is expected to have exited the area to the
east by midnight, though some activity is expected to linger over
the lower Atchafalaya Basin southwest over the coastal waters with
latest short range guidance maintaining some degree of convergent
boundary in this area. Farther west, lower chances for just
isolated light showers were retained.

Other issue for tonight is fog potential, with short range
guidance and SREF probs all indicating decreasing visibilities
developing in the soupy airmass in place across the area. Highest
probs/best consensus points toward interior E TX into west central
LA as having the greatest risk for a dense fog event. For the time
being, inserted areas of fog in this area while mentioning patchy
fog away from the expected areas of lingering convection. Patchy
sea fog is also possible over the cooler shelf waters and coastal
lakes and bays with the moist southerly flow in place. This will
remain the case through Monday night as mentioned in the marine
section below.

Additional but generally less organized rainfall is expected on
Sunday, with isentropic ascent continuing to generate areas of
rain while increasing instability yields isolated to scattered
showers and thunderstorms. A more robust convective event, with
some potential for severe thunderstorms, is expected on Monday as
a shortwave trof ejects through the ARKLATEX region, and drags a
N-S oriented surface front through the area. Clusters or bands of
showers and thunderstorms are expected to accompany/precede the
front. Rainfall amounts of one half to one inch are expected in
association with this event, with three day event totals expected
to average 3 to 5 inches in the watch area. Locally higher amounts
are possible.

Drier air will filter in behind the front, but cooler air wont
arrive until a secondary front preceding a cold Canadian airmass
pushes through Tuesday Night. This cold and dry airmass will be
reinforced/remain in place through at least the rest of the week
and perhaps into the weekend, though global models become more
divergent by this time.

13

&&

.MARINE...
A weak wave of low pressure is lifting NE along a coastal TROF
toward SC LA. Strong and gusty south winds will continue to the
east of the low, gradually diminishing from west to east tonight
as the low lifts out toward the northeast. This weak low is
enhancing lift and helping generate widespread showers and
isolated thunderstorms. These too will progress east across the
coastal waters tonight, with locally heavy rainfall reducing
visibility to less than 1 nautical mile and a small possibility of
waterspouts. A light onshore flow will prevail behind the
rainfall, with moist air riding atop relatively cooler shelf
waters leading to reduced visibility and patchy fog. Patchy sea
fog will continue Sunday into Sunday night, with south winds
strengthening again on Monday as another upper level system
approaches from the west. This system will enhance rain chances
Sunday night and Monday, dragging a weak cool front through the
area on Monday. LIght west winds will prevail behind this front,
with a stronger surge of colder air arriving Tuesday night
ushering in a modest northerly flow.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  71  63  73 /  30  40  50  90
LCH  63  73  67  76 /  50  60  50  90
LFT  65  74  68  77 / 100  70  50  90
BPT  63  75  68  78 /  30  30  40  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday afternoon for LAZ033-042>045-
     052>055-074.

TX...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ475.

     SMALL CRAFT EXERCISE CAUTION from midnight tonight to 3 AM CST
     Sunday for GMZ475.

     Small Craft Advisory until 6 PM CST this evening for GMZ470.

     SMALL CRAFT EXERCISE CAUTION until midnight CST tonight for
     GMZ470.

     Small Craft Advisory until 9 PM CST this evening for GMZ472.

     SMALL CRAFT EXERCISE CAUTION from 9 PM this evening to 3 AM CST
     Sunday for GMZ472.

     SMALL CRAFT EXERCISE CAUTION until 6 PM CST this evening for
     GMZ430-432-450.

     SMALL CRAFT EXERCISE CAUTION until midnight CST tonight for
     GMZ455.

     SMALL CRAFT EXERCISE CAUTION until 9 PM CST this evening for
     GMZ435-452.

&&
Hazardous weather outlook, Dec 31, 5:42 AM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 AM CST SAT DEC 31 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011145-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
542 AM CST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

POTENTIALLY HEAVY RAIN PRODUCING SHOWERS WILL DEVELOP THIS MORNING
AND PERSIST THROUGH THE DAY. RAIN WILL POTENTIALLY TRAIN OVER THE
SAME AREAS FOR LONG PERIODS OF TIME WHICH COULD LEAD TO FLASH
FLOODING. RAINFALL TOTALS OF 3-5 INCHES CAN BE EXPECTED TODAY AND
TONIGHT WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HEAVY RAIN WILL ALSO
HAVE THE POTENTIAL TO REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL CONTINUE
SUNDAY AND MONDAY. RAINFALL TOTALS OF 2-3 INCHES ARE EXPECTED.
THIS RAIN, COMBINED WITH RAIN THAT IS ANTICIPATED SATURDAY COULD
LEAD TO LOCALIZED FLOODING.

IN ADDITION TO THE THREAT OF FLOODING, THERE IS ALSO A SLIGHT RISK
FOR SEVERE WEATHER SUNDAY AND MONDAY WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS. ONE OR TWO TORNADOES CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-011145-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
542 AM CST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED LOW PRESSURE AREA
WILL MOVE THROUGH THE AREA TODAY RESULTING IN NUMEROUS SHOWERS
THAT COULD RESTRICT VISIBILITIES. IN ADDITION, SUSTAINED WINDS OF
20-25 KNOTS WITH GUSTS TO 35 KNOTS CAN BE EXPECTED FROM 20-60 NM
OFFSHORE. A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL SATURDAY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAIN PRODUCING SHOWERS WITH INCREASING THUNDERSTORMS WILL
CONTINUE SUNDAY INTO MONDAY WHICH COULD REDUCE VISIBILITIES. SOME
OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Dec 31, 5:49 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
549 PM CST SAT DEC 31 2016

LAZ044-045-052>055-010115-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-Vermilion LA-
Lafayette LA-St. Mary LA-
549 PM CST SAT DEC 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION...NORTHWESTERN ST.
MARTIN...IBERIA...NORTHWESTERN ST. MARY AND SOUTHEASTERN LAFAYETTE
PARISHES UNTIL 715 PM CST...

At 549 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Pelba to 11 miles southeast of
Rockefeller Wildlife Range. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette, New Iberia, Abbeville, Catahoula, Breaux Bridge, Franklin,
St. Martinville, Jeanerette, Kaplan, Forked Island, Intracoastal
City, Cypremort Point, Pecan Island, Avery Island, Broussard,
Youngsville, Baldwin, Erath, Delcambre and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2971 9162 2975 9160 2971 9184 2958 9176
      2967 9182 2957 9177 2950 9185 2962 9202
      2961 9205 2952 9198 2953 9199 2958 9205
      2958 9262 2977 9261 3042 9169 3040 9162
      3011 9147 3004 9126
TIME...MOT...LOC 2349Z 307DEG 15KT 3037 9177 2956 9264

Erickson

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:20 PM CSTSmall Craft AdvisoryLCH26 hr
Dec 31, 3:48 AM CSTFlash Flood WatchLCHCameron, Lafayette, Saint Landry, Saint Martin60 hr
Dec 31, 1:12 PM CSTAreal Flood AdvisoryLCHCalcasieu4 hr
Dec 31, 3:09 PM CSTAreal Flood AdvisoryLCHAcadia, Calcasieu, Evangeline, Jefferson Davis, Saint Landry111 min
Dec 31, 3:52 PM CSTAreal Flood AdvisoryLCHAcadia, Evangeline, Lafayette, Saint Landry, Saint Martin113 min

Nearby

Special Weather Statements in Louisiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.